The Possible Complications of Teething
Teething is a hard step for both children and parents. Although not all babies are the same, in most cases they feel certain discomforts.
Teething is a process that usually progresses well, yet complications can arise in some occasions.
When your child starts to show symptoms that their first teeth are emerging, it’s best to act quickly. We know it’s a painful process that makes them cry and stop eating and it’s our job to make them feel better.
We can’t stop the process of teething, but we can help alleviate its symptoms.
However, we can’t simply decide what to give our children to help relieve their pain. Some medications aren’t safe for children under 2 years of age.
According to studies regarding teething, certain doses of the wrong medication can even be fatal for a baby.
The process of teething usually occurs normally. However, during the process a child can appear to be truly sick.
Some babies suffer from diarrhea that eventually causes dehydration. The appearance of a high fever is also a risk factor.
It’s important to contact a pediatrician for proper treatment of these symptoms.
What are the main symptoms and complications of teething?
Pain, fever and diarrhea are some examples of the symptoms that can occur during the teething process. These are normal signs, therefore they shouldn’t be a cause for concern.
However, if you don’t manage these symptoms they can jeopardize your baby’s health.
It’s very important to be careful when it comes to the treatment of these discomforts. Pediatricians state that teething itself doesn’t bring health complications but the evolution of its symptoms does.
Therefore, even though you know your baby is teething, you should consult a specialist for them to indicate the appropriate treatment.
Self-medication is another factor that can bring about complications. When you decide to give your baby medication to help alleviate their discomfort, it’s very important that the medication is approved by their pediatrician.
“It is important to always consult a pediatrician before the administration of any medicine or oral anesthetics to a minor.”
– Jaime Cisneros. Pediatrician
There are a risks associated with the indiscriminate use of medication in minors. For example, products that contain elements such as prilocaine, benzocaine, lidocaine which are found in topical anesthesia can pose risks.
These types of medications are used to numb the gums and prevent the pain during the teething process.
It has been proven that these types of compounds can cause metahemoglobenimia. This disease can cause permanent brain damage. It impedes hemoglobin from transporting oxygen to tissues in the body.
As a consequence, the brain suffers lesions. In severe cases it can even lead to death.
Discomforts that can get complicated
It goes without saying that serious cases of diarrhea and fever should be adequately controlled even when you’re sure that the symptoms are caused by teething.
However, these aren’t the only complications that can occur. When it’s time to eat, the baby can experience pain and therefore they could stop eating properly.
In some cases, the tooth doesn’t fully emerge, it doesn’t continue its natural evolution and it stays in the gums. This interrupts the natural process of teething.
When the tooth doesn’t fully emerge, it causes swelling that can evolve into a cyst. In this case, the dentist can decide to make an incision in the gums to allow the tooth to fully descend.
If this was the case and you didn’t realize that their pain was caused by teething, you may be able to observe a hematoma on the gums.
It’s always important to look out for other symptoms that may appear.